Flash Flood, Grayson
- When
- July 16, 2:20 PM EST to 3:20 PM EST
- Where
- Grayson County, 1 mi S of Fries
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.700, -80.967
In Grayson County 1 to 2 feet of rain was flowing over Winding Road. In Giles County part of Route 61 was flooded near Chapel due to small stream flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
In Grayson County 1 to 2 feet of rain was flowing over Winding Road. The road was closed temporarily.In Giles County part of Route 61 was flooded near Chapel due to small stream flooding. Also, several residential yards were flooded for a time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 1:30 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT SAT JUL 16 2005 .SHORT TERM (TONIGHT-MONDAY NIGHT)... NUMEROUS SHRA/TSRA OCCURRING ALNG/WEST OF THE BLUE RIDGE THIS AFTN. WILL LEAVE LIKELY POPS IN THIS AREA TIL 00Z...THEN TALLY BACK TO CHANCE DURING THE OVERNIGHT. AGAIN...ANY STORMS WILL BE HEAVY RAINERS AS PWATS REMAIN AROUND OR ABOVE 2 INCHES. HOWEVER...STORMS ARE MOVING ALONG...AND ONLY LOCALIZED FLOODING EXPECTED IF ANY. SO NO FLASH FLOOD WATCH PLANNED. THE FORECAST TONIGHT-MON NIGHT LOOKS TYPICAL OF THIS TIME OF YEAR. NO APPRECIABLE UPPER LEVEL SYSTEMS TO GET ORGANIZED CONVECTION GOING...BUT PLENTY OF JUICE AND HEAT IN THE LOW LVLS WILL COMBINE WITH LOCAL LIFT FROM MTNS...AND LEE SIDE TROF CONVERGENCE TO KEEP MAINLY A DIURNAL THREAT OF SHRA/TSRA AROUND DURING THIS TIME. 5H HGHTS/8H TEMPS INCREASE...SO AFTNS WILL BECOME A TAD HOTTER...AND DEFINITELY MORE HUMID...WITH DEWPOINTS IN THE LOWER 70S EAST. BY MONDAY WE COULD SEE HEAT INDICES APPROACHING 105 EAST OF LYNCHBURG AND DANVILLE. THIS WILL HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK PRODUCT (HWO). LOOKS LIKE PRE FRONTAL ORGANIZED CONVECTION APPROACHING THE FA BY 12Z TUESDAY...SO KEPT CHANCE IN THE FAR WEST LATE MONDAY NIGHT. && .LONG TERM (TUESDAY THROUGH SATURDAY)... A COLD FRONT DROPS IN TO OUR NRN FA BY WED...WHICH WILL SEE THE BEST CHANCE POPS THEN. OTHERWISE...TYPICAL MID-LATE JULY WX WITH MAINLY SCTD AFTN/EVENING CONVECTION AND VERY WARM/HUMID CONDITIONS PERSISTING INTO SAT. && .AVIATION... SCATTERED TO NUMEROUS TSRA HAVE ALREADY DEVELOP ALONG AND WEST OF THE BLUE RIDGE. CIGS AND VSYS WILL BE MVFR TO IFR WITH ANY OF THESE CLUSTERS OF STORMS. FOG IS EXPECTED TO FORM AGAIN OVERNIGHT WITH MOST TAFS SITES IFR DUE TO STRATUS AND LWB LIFR WITH STRATUS AND FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 05/05/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 523 AM EDT SAT JUL 16 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-170930- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 523 AM EDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON...LASTING INTO THE EVENING HOURS. A HIGH AMOUNT OF MOISTURE REMAINS IN THE AIRMASS ACROSS THE REGION...SO VERY HEAVY RAIN IS LIKELY WITH ANY THUNDERSTORM. ISOLATED RAINFALL AMOUNTS OF GREATER THAN 2 INCHES ARE POSSIBLE. BECAUSE OF RECENT RAINS... AMOUNTS OF 2 INCHES OR MORE ALONG AND WEST OF THE BLUE RIDGE COULD CAUSE LOCALIZED FLOOD PROBLEMS. AMOUNTS GREATER THAN 3 INCHES COULD CAUSE FLOOD PROBLEMS IN THE PIEDMONT. ANY RAINFALL OF GREATER THAN 2 INCHES THIS AFTERNOON AND EVENING IS EXPECTED TO BE ISOLATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY...BUT WILL BE FASTER MOVING AND LESS OF A THREAT FOR HEAVY RAIN. TEMPERATURES IN SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA WILL RISE IN TO THE LOWER 90S BY MONDAY. IT WILL ALSO BE QUITE HUMID...BRINGING HEAT INDICES NEAR 100 DEGREES. THE HOT WEATHER WILL LAST INTO AT LEAST WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 139 PM EDT SAT JUL 16 2005 VAZ022-161915- ROANOKE- INCLUDING THE CITY OF...SALEM 139 PM EDT SAT JUL 16 2005 THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE ACROSS CENTRAL AND SOUTHERN ROANOKE COUNTY THROUGH 3:00 PM. EXPECT PONDING OF WATER IN ROANOKE CITY...AND IN OTHER URBAN AREAS. ANY LOW LYING AREAS...OR LOCATIONS THAT HAVE POOR DRAINAGE WILL ALSO HAVE STANDING WATER EVEN AFTER THE THE STORMS PASS. IN ADDITION TO THE TORRENTIAL RAIN...EXPECT FREQUENT LIGHTNING AND GUSTY WINDS WITH THESE THUNDERSTORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 217 PM EDT SAT JUL 16 2005 NCZ018-161945- WATAUGA- INCLUDING THE CITY OF...BOONE 217 PM EDT SAT JUL 16 2005 A CLUSTER OF SHOWERS AND THUNDERSTORMS HAS DUMPED VERY HEAVY RAIN IN CENTRAL BOONE COUNTY. THE HIGHEST RAINFALL AMOUNTS WERE BETWEEN SUGAR GROVE AND VALLE CRUCIS. ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH 4:00 PM WILL PROLONG ANY PONDING OF WATER IN URBAN AREAS...ROADSIDE DITCHES AND POOR DRAINAGE AREAS. BE PREPARED FOR REDUCED VISIBILITIES DUE TO HEAVY RAIN AND GIVE YOURSELF TIME TO FIND AN ALTERNATE ROUTE IF WATER IS BLOCKING YOUR WAY. AMS
The Roanoke radar (KFCX), 71 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467484, 5467485.